Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 352, NWS Midland/Odessa, TX

October 1, 2004Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 1, 2004, 5:29 PM CDT for Pecos County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2004, 5:29 PM CDT (22:29 UTC)
Expired
Oct 1, 2004, 6:30 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 137 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 012229
SVRMAF
TXC371-012330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT FRI OCT 1 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 630 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  CENTRAL PECOS COUNTY...OR 12 MILES SOUTH OF FORT STOCKTON...MOVING
  EASTAT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTRAL PECOS COUNTY...
  RURAL AREAS 12 MILES SOUTH OF FORT STOCKTON ALONG HIGHWAY 285...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3086 10299 3060 10300 3062 10217 3068 10218
      3068 10187 3086 10215

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:25 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Oct 1, 3:25 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT FRI OCT 1 2004

.SHORT TERM...
KMAF RADAR INDICATES THUNDERSTORMS ALREADY DEVELOPING THIS AFTERNOON
ACROSS SOUTHWEST TEXAS /PECOS AND BREWSTER COUNTIES/ AHEAD OF A
STRONG COLD FRONT WHICH SHOULD PUSH SOUTHWARD ACROSS THE PERMIAN
BASIN TONIGHT.  STRONG DIURNAL HEATING HAS RESULTED IN CAPE VALUES
RANGING FROM 1500 J/KG ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW
MEXICO TO NEARLY 3000 J/KG IN THE BIG BEND.  INCREASING MOIST
PRE-FRONTAL AIR MASS WITH SURFACE DEW POINTS AROUND 65F AND PRECIP
WATER VALUES RANGING FROM 1.0 TO 1.5 INCHES.  STRONG SOUTHERN BRANCH
JET OVERHEAD (90-100KT) WILL PROVIDE DEEP LAYER ASCENT TONIGHT...
PLUS WEAK LOW LEVEL FLOW COMBINING WITH 30-40KT MID-LEVEL FLOW ARE
CURRENTLY GENERATING SOME ROTATING CELLS...WITH THE POSSIBILITY OF
LARGE HAIL AND DAMAGING WINDS LATE THIS AFTERNOON AND EVENING.

AFTER DAYTIME HEATING SUBSIDES...COLD FRONT WILL BECOME PARALLEL
WITH THE MEAN LAYER FLOW ACROSS THE AREA...ALLOWING FOR SOME STORMS
TO TRAIN FROM WEST TO EAST ALONG THE FRONTAL BOUNDARY.  LOCALIZED
FLOODING WILL BECOME A CONCERN OVERNIGHT CONSIDERING ALREADY LOW
FLASH FLOOD GUIDANCE DUE TO RECENT HEAVY RAINS.

.LONG TERM...
STRONG COLD FRONT WILL PUSH THROUGH THE ENTIRE FORECAST AREA BY
SATURDAY AFTERNOON. POST FRONTAL PRECIPITATION IS CERTAINLY POSSIBLE
GIVEN SOUTHERLY FLOW AT 700MB...SURFACE TO 850MB COLD DOME AND
ADEQUATE MOISTURE. THE LATEST ETA POPS HAVE TRENDED DOWN...WHICH IS
IN LINE WITH THE CURRENT FORECAST. MOS TEMPERATURES FOR TOMORROW
LOOK A LITTLE WARM GIVEN THE ANTICIPATED CAA AND LIGHT
PRECIPITATION. WE HAVE FOLLOWED TRENDS OF THE PREVIOUS SHIFT AND
HAVE OPTED TO LOWER SATURDAY/S TEMPS SLIGHTLY. THE MEDIUM RANGE
MODELS CONTINUE TO INDICATE A STRONG UPPER LOW DEEPENING OVER THE
NORTHERN GREAT LAKES REGION ON MONDAY. THIS SHOULD USHER ANOTHER
SHOT OF COLD AIR INTO THE PLAINS AND WE EXPECT ANOTHER FRONTAL
PASSAGE ANTICIPATED LATE MONDAY. NOT FAR BEHIND THIS FRONT WILL BE A
SERIES OF WEAK UPPER LEVEL DISTURBANCES MOVING INTO THE REGION FROM
THE DESERT SOUTHWEST. POPS FOR TUESDAY AND WEDNESDAY LOOK PLAUSIBLE
AND WE WILL CONTINUE THE CURRENT FORECAST. ANOTHER TROUGH BEGINS TO
ORGANIZE OVER THE WEST COAST BY LATE NEXT WEEK WHICH MAY KEEP
PRECIPITATION CHANCES GOING THROUGH THE FIRST WEEK OF OCTOBER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             51  65  52  76 /  30  20  10  10
CARLSBAD NM               53  65  51  75 /  20  20  10  20
DRYDEN TX                 64  70  57  79 /  40  30  20  10
FORT STOCKTON TX          54  64  55  79 /  30  30  10  10
GUADALUPE PASS TX         48  59  50  70 /  20  20  20  20
HOBBS NM                  49  65  51  76 /  20  20  10  10
MARFA TX                  53  66  47  76 /  20  30  20  20
MIDLAND INTL AIRPORT TX   52  65  53  76 /  40  20  10  10
ODESSA TX                 53  65  53  76 /  40  20  10  10
WINK TX                   56  68  56  80 /  40  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

01/06
Hazardous weather outlook, Oct 1, 2:00 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT FRI OCT 1 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-020800-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
200 PM CDT (100 PM MDT) FRI OCT 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO THIS EVENING AND OVERNIGHT ALONG AND AHEAD OF A STRONG
COLD FRONT.  A FEW OF THESE STORMS MAY BECOME STRONG TO
MARGINALLY SEVERE DURING THE EVENING HOURS...WITH LARGE HAIL AND
DAMAGING WINDS.  RAINFALL OVERNIGHT COULD BE HEAVY AT TIMES...
RESULTING IN AREAS OF LOCALIZED FLASH FLOODING.  AS THE COLD FRONT
TRACKS SOUTHWARD ACROSS THE AREA TONIGHT...GUSTY AND SHIFTING WINDS
OF 20 TO 30 MPH ARE POSSIBLE NORTH OF THE FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:16 PM CDTSevere Thunderstorm WarningMAFCrane, Ward59 min
Sep 30, 7:56 PM CDTSevere Thunderstorm WarningMAFAndrews64 min
Sep 30, 8:35 PM CDTFlash Flood WarningMAFEctor3 hr
Sep 30, 8:52 PM CDTSevere Thunderstorm WarningMAFPecos53 min
Oct 1, 2:50 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
Oct 1, 4:14 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
Oct 1, 5:37 PM CDTSevere Thunderstorm WarningMAFBrewster53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.